Loading discussion content. Please wait...
Spouse or Partner Caregiver Forum
Precipitous changes following difficult airline trip
Has anyone experienced a very sudden and drastic decline like this -- I am pasting/edited from the message I sent to his PCP
We took a five day trip to CA to visit with my ALZ husband's college friends (annual event of the last years). He was passive but seemed basically the same during visit in the Eastern Sierras. We had a difficult return trip, plane returned to gate, seven hour delay. Since our return he has been almost unrecognizable -- very confused, needs help to find the bathroom, where to sit, asks questions that are much more bizarre than before. We have a deck where we have been sitting due to warm days -- I have gone in to cook dinner, or whatever, and he asks me who the people were out there on the deck -- "not that they were doing anything, but I didn't know who they were" -- there was no one else on the deck -- nothing at all like this before. Today I left him alone for about 20 minutes to go to the grocery store. On my return he was on the sidewalk, gesturing strangely at an empty car -- he was talking (not in a happy way) to someone in that car who was not there. I explained to him that there was no one in the car and he seemed very confused/annoyed by that. General pattern for the last months: he wakes up very, very tired. I make coffee. By mid-day he becomes quite agitated, usually asking about going as soon as possible, to visit his parents (both dead). I explain that, sometimes show him pictures of their funerals etc, trying to calm him down and distract him. We sit on the deck, and I assure him repeatedly that this is our house (now he finds that strange), that we have lived here 26 years, and I will always be here with him -- he is grateful, and thanks me, but the need for reassurance is constant -- if I leave the deck, other non-existent people show up there -- if I go to the store, he remonstrates with a non-existent person who seems to be in the car parked out front -- Within the last few days, he needs to be shown where the bathroom is, whether upstairs or downstairs. I stopped him from trying to urinate in our closet last night -- he had become confused between the closet and the bathroom. Such a sudden precipitous decline -- I have been reeling but coping and working for the past year (5 years since dx) -- now I am basically in shock. I know I am still fortunate that he is, as he always has been, a nice person -- basically a kind, wonderful person -- I realize other people are and have been dealing with much more difficult, even abusive spouses and with much longer histories (Elaine, I think of you often). But now it seems to me that my sweet guy is turning the corner towards psychosis. PCP appt tomorrow. Any thoughts? Thank you.
1) step wise declines are not unknown with no precipitating event. DWs mirror self misidentification psychosis began at home.
2) airplanes are pressurized to the equivalent of 8000 feet. Hypoxia is possible
The lower partial pressure of oxygen at altitude reduces the alveolar
oxygen tension in the lungs and subsequently in the brain, leading to
sluggish thinking, dimmed vision, loss of consciousness, and ultimately
death. In some individuals, particularly those with heart or lung
disease, symptoms may begin as low as 5,000 feet (1,500 m), although
most passengers can tolerate altitudes of 8,000 feet (2,400 m) without
ill effect. At this altitude, there is about 25% less oxygen than there
is at sea level
Whether short low grade hypoxia similar to an airplane flight can trigger worsening of symptoms is not known. Last time I looked it was thought unlikely to affect the underlying disease.
My own work is in carbon monoxide hypoxia due to fires . People who survive carbon monoxide exposure display cognitive impairment CO is also a neurotoxin so sorting out teh hypoxic from the neurotoxic effects is difficult
Could he have a UTI?
Also, my expertise has been that it doesn’t help to explain that dead people are dead, or that there is no one on the deck. Those explanations add to my husband’s agitation. I confirm what he is feeling and try to redirect. Fiblets sometimes come in handy. Oh, yes, your parents are enjoying Florida.” “Those people on the deck are going home now”
Good morning McCott, My DW also has done the precipitous drop with delusions. We did a test culture for UTI then the Neurologist prescribed Seroquel (or the generic equal) in a very light dose. 12.5 mg /day, 1/2 of a very small pill. Improved but wore off after about 18 hours. I doubled to 12.5 twice per day which was later confirmed by neurologist. That has significant calmed DW, still delusions, but just now discussed without any agitation.
My education was in counseling, so I am approaching these times (4-5 per day) with that hat on. Open questions, long pauses so DW can formulate her own answers. I endeavor to not "tell" her anything, let her come to the correct conclusions. Though I recognize that the result is temporary, it seems to be helping over the last few weeks. It also could just be the prelude to the next dementia surprise. (Discovering that the light at the end of the tunnel is an oncoming freight train.)
This all started on the 19th of July, so we are still in the early stages.
Totally agree with TayB4. UTIs can cause symptoms like that, and it is an easy test to find out if that is a problem. Make sure they do a culture. It may not be a UTI, but you should rule that out. This link was posted within the last few days, Please check out https://health.usnews.com/conditions/brain-disease/dementia/articles/urinary-tract-infection-or-dementia?fbclid=IwAR1244YMVV0mmPUYEych795BMdTOAm3eCxExSBCaODXpAdJabSDfV0X1-pU .
I also think trying to convince him that he is wrong will only confuse and agitate him.
No advice, just sympathy. That is a lot to deal with especially while still trying to work. It appears that you made the right decision to not replace the carpet. That would have been one more stress. Let us know how the visit with his PCP goes.
I'm with Lizzie and Tay.... check for anything physical and adjust yourself to this new world.
I got so tired a adjusting..........
We took a short trip a year or so ago. I was unprepared and stunned at how DH lost so many abilities/cognition in an unfamiliar place/rooms.
But it also took him a few days to get back to his “normal” even after we were back at home.
I’m sorry the two of you are experiencing these changes/behaviors. Is it possible that he is changing stages and the trip has nothing to do with the situation?
I wish you well and sincerely hope your DH finds peace and comfort.
Thank you all -- they did a urinalysis -- no UTI -- Awkward to talk to the doctor with my husband sitting there, although he didn't seem to follow the discussion much -- I had sent MyChart posts about the symptoms -- Doctor did suggest an SSRI or Seroquel -- I need to follow up on that tomorrow -- not clear how to decide -- depression or psychosis? More the latter, I fear. Does anyone take both of these?
For the past 7-9 months he was asking over and over about his dead parents, very clear, pointed inquiries. Now he is speaking in full grammatical sentences that refer to nothing and convey no meaning, with a strong undertone of confusion even more than anxiety -- I sense he is struggling to figure out 'what's going on,' but just can't get anywhere. It has been a real jolt -- I thought he was gone before, but this is a whole new level of just not there.
Eric -- I am hoping that this will improve now that we are home. Afraid to hope, but I have heard some accounts of amelioration on this site. Tonight he told me he was going on a trip -- where, I asked? Here, he said -- I'm going to this place. Where we are now, I asked? He said yes. So now, that's my new idea of a trip -- we're going to this place where we are now, and that's it : )
Rick -- his MD suggested Seroquel, and I am grateful for your specific advice on low level start. I had a meltdown years ago, way before ALZ dx and was given a 'sample pack' with 50 mg Seroquel -- I took one and basically could not physically move for several hours -- lay on my bed in a chemical straightjacket -- so I have been a bit leery about that drug -- but a much lower level might be useful.
These meds re trial and error. My husband is currently taking 100mg of Seroquel twice a day. I give one to him mid morning, then he usually takes a nap no longer than an hour or so after lunch, or sits on the couch for a little while. Then I give him the second one along with 5mg melatonin around 7pm and he usually falls asleep within an hour. Gets up once or twice to find the bathroom.
In 2016 he started Seroquel at 25mg and the dosage increased over the years. In 2017 he tried Zoloft as well as Seroquel. With that combination he slept more during the day and was too sluggish so that med was stopped. He is still agitated every single day no matter what but a brief break is helpful.